Alert archive / Missouri / Special Weather Statements in 2014

Special Weather Statement, NWS Kansas City, MO

August 3, 2014Atchison County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 3, 2014, 3:28 AM CDT for Atchison County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 3:28 AM CDT (08:28 UTC)
Expired
Aug 3, 2014, 4:15 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO

County Atchison County, MO

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS83 KEAX 030828
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 AM CDT SUN AUG 3 2014

MOZ001-011-030915-
ATCHISON MO-HOLT MO-
328 AM CDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 415 AM CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKPORT...OR 8 MILES WEST OF TARKIO...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TARKIO...MOUND CITY...ROCKPORT...FAIRFAX...CRAIG...CORNING...
  BIGELOW AND BIG LAKE.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 84 AND 117.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4057 9550 4033 9517 4026 9518 4026 9509
      4024 9506 4003 9541 4006 9542 4007 9540
      4012 9540 4019 9549 4024 9548 4026 9556
      4029 9555 4030 9559 4042 9566 4043 9565
      4046 9566
TIME...MOT...LOC 0828Z 320DEG 22KT 4044 9551

$$

CDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:07 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 12:07 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 AM CDT Sun Aug 3 2014

.UPDATE...
Issued at 1207 AM CDT SUN AUG 3 2014

Convection is developing over the Mid-Missouri River Valley near
Omaha ahead of a weak vort max dropping in from the north. HRRR has
had a good handle on this convection and brings it into northwest MO
and toward the KC area later tonight toward sunrise. 00Z TOP sounding
indicates a deep enough unstable layer in the boundary layer that
shallow decoupling shouldn't have much effect on MUCAPE values which
are progged to be around 1000 J/kg. Have therefore bumped PoPs up to
as high as 50 percent across northwest MO late tonight and into the
chance category as far south as the KC metro early Sunday morning.

&&

.DISCUSSION...
Issued at 259 PM CDT SAT AUG 2 2014

Tonight through Sunday: As of early this afternoon, a shallow
cumulus field has developed over much of the area. Some of this
activity is slightly more enhanced across eastern Kansas, and may
spawn a few light showers just west of the forecast area through
early evening. A decaying area of showers continues to push southward
over far southeast Nebraska, but is not expected to gain intensity or
coverage. Outside of far northwestern sections of the CWA, the
trajectory should keep most areas dry through this evening. Models
show a weak shortwave trough to move across the region late tonight
into tomorrow morning. Have continued a slight chance for
thunderstorms over the northwest quarter of the forecast area
tonight into tomorrow as this feature moves through, but most
locations should remain dry. Otherwise, similar temperatures are
expected on Sunday, with highs warming into the middle 80s to near 90
degrees.

Monday/Tuesday: Northwest flow aloft with continue over the region,
with maximum temperatures increasing daily with readings in the
upper 80s to middle 90s. Slight chances for thunderstorms will
continue for most sections each day as projected subtle upper
disturbances within the northwest flow move across the area.
Coverage of precipitation is not expected to be widespread nor
persistent for lengthy periods of time.

Wednesday through Saturday: The extended forecast features
increasing probabilities for precipitation with persistent northwest
flow aloft. The general pattern as advertised by numerical models
suggest several upper disturbances to move across the region during
the period, with one or more thunderstorm complexes to develop
upstream and move into portions of the area. Additional
thunderstorms may develop along a quasi-stationary frontal boundary
oriented northwest-southeast, located over or just southeast of the
forecast area. While uncertainty remains with regards to the
specifics, the overall pattern provides increasing confidence for
measurable rainfall for many locations during the extended period,
especially during the Wednesday/Thursday timeframe. In addition,
temperatures will be cooler than earlier in the week with readings
closer to or slightly cooler than seasonal averages.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1207 AM CDT SUN AUG 3 2014

Thunderstorms developing near Omaha appear poised to hold together
longer than previously anticipated and could affect the STJ and KC
areas toward sunrise. Chances for storms at these airports are
running around 30 to 40 percent, and therefore introduced VCTS to the
TAFs early Sunday morning. If this activity continues to hold
together prevailing or tempo groups will be needed. Any storms this
far south should be fairly weak in intensity.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Hawblitzel
DISCUSSION...Blair
AVIATION...Hawblitzel
Hazardous weather outlook, Aug 2, 2:50 PM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT SAT AUG 2 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-032000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
250 PM CDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THERE IS A CHANCE FOR SOME OVERNIGHT THUNDERSTORMS SATURDAY NIGHT
INTO SUNDAY MORNING ACROSS FAR NE KANSAS AND NW MISSOURI. SEVERE
WEATHER IS NOT ANTICIPATED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 A FEW STORMS ARE POSSIBLE MONDAY AND AND TUESDAY BUT THE BETTER
 CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY THROUGH FRIDAY. THE
 RISK OF SEVERE WEATHER IS LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Aug 3, 3:28 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 AM CDT SUN AUG 3 2014

MOZ001-011-030915-
ATCHISON MO-HOLT MO-
328 AM CDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 415 AM CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKPORT...OR 8 MILES WEST OF TARKIO...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TARKIO...MOUND CITY...ROCKPORT...FAIRFAX...CRAIG...CORNING...
  BIGELOW AND BIG LAKE.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 84 AND 117.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4057 9550 4033 9517 4026 9518 4026 9509
      4024 9506 4003 9541 4006 9542 4007 9540
      4012 9540 4019 9549 4024 9548 4026 9556
      4029 9555 4030 9559 4042 9566 4043 9565
      4046 9566
TIME...MOT...LOC 0828Z 320DEG 22KT 4044 9551

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:11 AM CDTSpecial Weather StatementEAXHolt49 min
Aug 3, 4:57 AM CDTSpecial Weather StatementEAXBuchanan48 min

Nearby

Special Weather Statements in Missouri, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.